Minnesota Flyer - Serving Midwest Aviation Since 1960

Aeromedical Forum:

Common cold in the cockpit

 


James D Lakin, PhD, MD, FACP

CFI, CFII, MEI

Airline Transport Pilot

FAA Senior Aviation Medical Examiner

It's winter in Minnesota and tis the season to be sneezing! The common cold as its name implies, is one of the most frequent causes of disability for otherwise healthy folks.

For those of you with children around the house, you know why they call them snotty-nosed kids. Young children usually have at least six colds a year. Mercifully as they get older and their immune systems get more experienced at dealing with these viruses, frequency usually drops to about two colds a year.

However when you grow up, get married and have preschoolers in the house — you guessed it — you get to share all the swell bugs the kids bring home from daycare. Typical symptoms include stuffy nose with a clear watery discharge. Often a sore throat, sneezing and coughing are thrown into the bargain.

Colds are caused almost exclusively by viruses. Viruses are not affected by antibiotics. Thus taking a course of gorilla-mycin will do nothing but deplete your pocket book and possibly give you a drug reaction. Treatment is symptomatic. In other words, if it makes you feel better, do it!

The text books recommend topical sprays to open up the nose if it’s plugged. Usually the active ingredient in these sprays is a drug called oxymetazoline. Be careful not to use it for more than three or four days or it can backfire on you.

The oxymetazoline starts to irritate the lining of the nose and causes it to swell. So you end up treating swelling caused by the spray with the spray. Sort of like chasing your tail! An oral decongestant such as Sudafed can help. Antihistamines are recommended but many of them can cause sedation aand are incompatible with flight. And of course you can use all the good stuff you mom recommended — bed rest, fluids, chicken soup.

Having a cold is a bad deal for anyone. For a pilot, however, it’s worse. There are two ways the

Green Weenie can get you — side effects from the cold and side effects from the drugs you treat it with. Colds frequently run their course but just as frequently they have complications. Most common are blockages of the middle ear and the sinuses. An obstruction to the inflow and outflow of air to either of these anatomical spaces can wreak havoc in flight. As you learned long ago, the higher you go the less dense the air. Let’s say you can’t clear you’re ears when you are on the ground. That’s because the tube (Eustachian or auditory canal) that runs from the middle ear to the back of your nose is plugged. It normally equalizes pressure across the ear drum. What happens to a weather balloon when air at one atmosphere pressure is released and climbs? It expands. What happens to your middle ear as you climb out after take-off? The air can’t expand except by bulging out your eardrum. Ouch! Now let’s say your auditory tube gets plugged when you are at cruse altitude. Your middle ear is filled with air at less than one atmosphere pressure. As you descend--you got it--the more dense air pushes in on the ear drum. Ouch again! That’s why you hear a chorus of babies with tiny auditory tubes crying every time a pressurized transport category aircraft is on final. How do you avoid getting into this predicament? If you can’t clear your ears, don’t fly! By clearing your ears I mean pinching your nose and gently bearing down. This should pop open your ears and equalize the pressure across your eardrum. If you can’t do that on the ground you’re in for a world of hurt in the air. The same thing applies to blocked sinuses. The treacherous thing about sinus blockage is that you may not realize it until you start to feel like someone plunged an ice pick into the front of your head. If you have any aching in your cheeks or over the front of your head with your cold, beware!

The second category of gotcha’s for airmen with colds is the side effects of cold remedies. It seems that some GA pilots fly with medications such as antihistamines which cause drowsiness, reduced response time and sometimes cause visual distortions. Research by the FAA and AOPA’s Air Safety Institute indicated that drugs currently prohibited by the FAA were found in the blood stream of 11 out of 90 fatal GA accidents randomly selected from the last 10 years. That’s a 12% incidence of potentially impaired, dead pilots! Most frequently the incriminated medications were the antihistamines we have been talking about for cold treatment. The FAA issued a letter July 16 of this year stating “We are concerned that pilots might not be aware of the ubiquitous presence of sedating antihistamines in many over-the-counter (OTC) treatments for common allergies, coughs, colds and sleep aids…general aviation pilots are taking impairing medications while operating aircraft without fully understanding their adverse effects.” So before you take any cold medicine, read the label. No antihistamines except Allegra (fexofenadine) and Claritin (loratidine) are permitted. Decongestants are OK. Any questions? Ask your pharmacist, your physician or your AME’s office. We’ll talk more about OTC’s and flying in our next column.

Fly wisely. See you next month!

As always, comments, questions and suggestions are welcome: jdlakin@mnallergyclinic.com.

 

Reader Comments
(0)

 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2018

Rendered 12/18/2018 19:42